A nurse has initiated an intravenous infusion of vancomycin. Infusion of this medication has been associated with the development of Red man syndrome. During the first 10 minutes, the nurse should monitor for which of the following symptoms that would indicate this reaction?

Flushing
Pruritus
Rash on the neck

Explanation

• Intravenous infusion of vancomycin is associated with the development of Red-man syndrome. Red-man syndrome typically consists of flushing, rash of the face, neck, and torso, pruritus, and burning. The patient often becomes dizzy and agitated.

• If symptoms of Red man syndrome appear, the infusion should be discontinued immediately and the physician should be notified.

• Bradycardia, hypertension, and apnea are not symptoms of Red man syndrome. The reaction can progress to full anaphylaxis, causing hypotension, dyspnea, and tachycardia.

Visit our website for other NCLEX topics now!